Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 45, NWS Paducah, KY

December 31, 2018Livingston County, McCracken County, Marshall County, Kentucky; Massac County, Pope County, Illinois

NWS Paducah, KY issued this tornado warning at Dec 31, 2018, 11:56 AM CST for Livingston County, McCracken County, Marshall County, Kentucky; Massac County, Pope County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2018, 11:56 AM CST (17:56 UTC)
Expired
Dec 31, 2018, 12:12 PM CST
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Massac County, IL, Pope County, IL, Livingston County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 29 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 631 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
631 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

247 
WFUS53 KPAH 311756
TORPAH
ILC127-151-KYC139-145-157-311830-
/O.NEW.KPAH.TO.W.0045.181231T1756Z-181231T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1156 AM CST MON DEC 31 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern Massac County in southern Illinois...
  Southeastern Pope County in southern Illinois...
  Southern Livingston County in western Kentucky...
  Northwestern Marshall County in western Kentucky...
  Southeastern McCracken County in western Kentucky...

* Until 1230 PM CST.
    
* At 1156 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Reidland, moving northeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ledbetter around 1205 PM CST.
  Calvert City around 1210 PM CST.

Other locations impacted by this tornadic thunderstorm include
Smithland and Hamletsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3696 8866 3722 8844 3711 8822 3710 8823
      3705 8829 3695 8845 3694 8849 3694 8864
TIME...MOT...LOC 1756Z 232DEG 55KT 3696 8855 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
2 follow-up statements
338 
WWUS53 KPAH 311805
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1205 PM CST MON DEC 31 2018

KYC145-157-311814-
/O.CAN.KPAH.TO.W.0045.000000T0000Z-181231T1830Z/
Marshall KY-McCracken KY-
1205 PM CST MON DEC 31 2018

...THE TORNADO WARNING FOR NORTHWESTERN MARSHALL AND SOUTHEASTERN
MCCRACKEN COUNTIES IS CANCELLED...
    
The activity which prompted the warning has moved out of the warned 
area. 

LAT...LON 3703 8852 3707 8857 3722 8844 3712 8824
      3707 8834 3707 8837 3706 8838 3705 8843
      3704 8844 3702 8847 3702 8848
TIME...MOT...LOC 1804Z 232DEG 55KT 3704 8842 

$$

ILC127-151-KYC139-311830-
/O.CON.KPAH.TO.W.0045.000000T0000Z-181231T1830Z/
Massac IL-Pope IL-Livingston KY-
1205 PM CST MON DEC 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CST FOR
SOUTHEASTERN MASSAC...SOUTHEASTERN POPE AND SOUTHERN LIVINGSTON
COUNTIES...
    
At 1204 PM CST, a severe thunderstorm capable of producing a tornado
was located near Calvert City, moving northeast at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This potentially tornadic activity will remain over mainly rural 
areas of southeastern Massac...southeastern Pope and southern 
Livingston Counties, including the following locations... Smithland 
and Hamletsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3703 8852 3707 8857 3722 8844 3712 8824
      3707 8834 3707 8837 3706 8838 3705 8843
      3704 8844 3702 8847 3702 8848
TIME...MOT...LOC 1804Z 232DEG 55KT 3704 8842 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
913 
WWUS53 KPAH 311812
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1212 PM CST MON DEC 31 2018

ILC127-151-KYC139-311822-
/O.CAN.KPAH.TO.W.0045.000000T0000Z-181231T1830Z/
Massac IL-Pope IL-Livingston KY-
1212 PM CST MON DEC 31 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MASSAC...SOUTHEASTERN POPE
AND SOUTHERN LIVINGSTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3703 8852 3707 8857 3722 8844 3712 8824
      3707 8834 3707 8837 3706 8838 3705 8843
      3704 8844 3702 8847 3702 8848
TIME...MOT...LOC 1810Z 232DEG 55KT 3712 8830 

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Dec 31, 11:50 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 31, 11:50 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Mon Dec 31 2018

.UPDATE...
Updated aviation section.

&&

.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018

The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.

As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.

Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.

Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.

All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018

The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.

The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.

We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.

In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.

&&

.AVIATION...
Issued at 1150 AM CST Mon Dec 31 2018

A line of showers and isoalted thunderstorms asociated with a fast
moving cold front will sweep across western KY 18z and 21z,
accompanied by brief strong west wind gusts 30-40 kts.

Following the cold front, southwest to west winds will gust to
around 30 knots for a few hours. Low clouds will be persistent
behind the front, especially in the sw Indiana and nw Kentucky area,
where mvfr cigs will be forecast through tonight. Although vfr
conditions are forecast in se Missouri tonight, there is a chance
that mvfr cigs could return there as well tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
     for KYZ010>022.

&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...GM
Hazardous weather outlook, Dec 31, 4:18 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
418 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
418 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential for a few severe thunderstorms exists today, mainly
across western Kentucky and southwest Indiana. The main hazard
in any storms will be isolated damaging winds, but a tornado or
two cannot be ruled out. Storms will also contain locally heavy
rain and dangerous lightning.

Winds will become gusty from the southwest today. The highest
chance of gusts reaching 40 mph is over southwest Indiana and
portions of western Kentucky, where a Wind Advisory has been
issued. Please refer to the Wind Advisory for more details.

Locally heavy rain will occur today. Areas that typically flood
during periods of heavy rain may experience some drainage
problems. Storm total rainfall is expected to range from 1 to 2
inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wintry precipitation is possible across the region Wednesday night
into Thursday morning and again Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today, mainly in western
Kentucky.

York

In the hours before

Special weather statement, Dec 31, 11:10 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CST Mon Dec 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1110 AM CST Mon Dec 31 2018

...Strong gusty winds expected with showers and isolated storms
moving across the area...

At 1110 AM, a line of heavy rain showers extended from Anna,
Jonesboro Illinois, south to near Fulton, Kentucky. The line was
moving rapidly to the east. As we head into the early afternoon
hours, expect the showers and isolated storms to produce wind
gusts 40 to 50 mph across far southern Illinois, southeast
Missouri and southwest Indiana. Higher gusts expected across west
Kentucky.

Stay tuned for additional statements and possible warnings.
Even though there are no watches in effect, the atmosphere is
favorable for the possibility of a brief tornado or two.

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:52 AM CSTWind AdvisoryPAHCaldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more12 hr
Dec 31, 12:28 PM CSTSevere Thunderstorm WarningPAHChristian, Trigg32 min
Dec 31, 12:36 PM CSTTornado WarningPAHCaldwell, Christian, Lyon, Trigg24 min
Dec 31, 12:49 PM CSTSevere Thunderstorm WarningPAHChristian, Todd41 min
Dec 31, 1:03 PM CSTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd42 min

Nearby

Tornado Warnings in Kentucky, 2018Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.